At school, kids complaining of pain may be given a “non-steroidal anti-inflammatory drug” (NSAID); so may some working on the job, a patient at the doctor’s office or in the dentist’s chair; as well as anyone here in Indiana or Illinois that watches TV or listens to their car radio. The advertisements for Motrin, Aleve, Advil, and all those other popular pain medications seem to be airing all the time.
However, the risk of being hurt from taking one of these pain medications, or exacerbating an existing injury or medical condition resulting from an accident, by taking one of these drugs, is serious. And, according to the Food and Drug Administration, it’s even more dangerous than many people realized.
New FDA Warning for Pain Medication NSAIDs
So much so, that the FDA is making the drug companies put new warnings on the product labels for all these NSAIDs. The new drug labels must explain that taking one of these very, very popular pain pills can increase the risk of a life-threatening heart attack or stroke.
Which means if you are recovering from a car crash or slip and fall accident at work, taking that over the counter pain pill may not help you — instead it may increase your chances of dying of cardiac arrest or a serious stroke. Accident victims need to be aware of these risks even more than the general public since they’re much more likely to reach for a Motrin or Advil or Aleve or Tylenol, often with their doctor’s okay. “If you get to feeling pain in your neck [or leg or jaw or hand, etc.] then just take a couple of Aleve and rest for awhile.”
FDA Safety Announcement: Dangers of Popular Pain Pills Like Ibuprofin and Naproxen
The FDA official safety announcement gives details over the increased danger of death from taking these popular pain pills. From their notice, the new NSAID labels will be revised to reflect the following information:
- The risk of heart attack or stroke can occur as early as the first weeks of using an NSAID. The risk may increase with longer use of the NSAID.
- The risk appears greater at higher doses.
- It was previously thought that all NSAIDs may have a similar risk. Newer information makes it less clear that the risk for heart attack or stroke is similar for all NSAIDs; however, this newer information is not sufficient for us to determine that the risk of any particular NSAID is definitely higher or lower than that of any other particular NSAID.
- NSAIDs can increase the risk of heart attack or stroke in patients with or without heart disease or risk factors for heart disease. A large number of studies support this finding, with varying estimates of how much the risk is increased, depending on the drugs and the doses studied.
- In general, patients with heart disease or risk factors for it have a greater likelihood of heart attack or stroke following NSAID use than patients without these risk factors because they have a higher risk at baseline.
- Patients treated with NSAIDs following a first heart attack were more likely to die in the first year after the heart attack compared to patients who were not treated with NSAIDs after their first heart attack.
- There is an increased risk of heart failure with NSAID use.
“As always, consumers must carefully read the Drug Facts label for all nonprescription drugs. Consumers should carefully consider whether the drug is right for them, and use the medicine only as directed. Take the lowest effective dose for the shortest amount of time possible,” says Karen M. Mahoney, M.D., deputy director of FDA’s Division of Nonprescription Drug Products.
Seek medical help if you experience symptoms that might signal heart problems or stroke, such as chest pain, trouble breathing, sudden weakness in one part or side of the body, or sudden slurred speech.